Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 130, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2001, 7:48 PM CDT for Fayette County, Lamar County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 7:48 PM CDT (00:48 UTC)
- Expired
- May 20, 2001, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Fayette County, AL, Lamar County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:54 PM CDT | Thunderstorm Wind 55 E | Fayette, AL | A second thunderstorm, moving from west to east, moved across the southern portion of Fayette County downing trees and causing power outages. A large scoreboard at Fayette High School was destroyed by the wind. There were several reports of funnels clouds wi |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3650 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 210049 SVRBHM ALC057-075-210130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 748 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN ALABAMA EASTERN LAMAR COUNTY IN ALABAMA * UNTIL 830 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF FAYETTE TO MILLPORT...MOVING EAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BERRY. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER &UNTIL THE STORM PASSES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 20, 3:00 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT SUN MAY 20 2001 125+KT JET PUSHING INTO THE N ROCKIES ON WEST SIDE OF TROUGH WILL AMPLIFY UPPER PATTERN THROUGH THE SHORT TERM. SOUTHERN BRANCH ANTICYCLONIC JET INTERACTING WILL AFOREMENTIONED DIGGING JET PRODUCES BROAD DIFFLUENCE ACROSS CWA THROUGH TUE. MODELS GENERALLY AGREE ON POSITION OF UPPER TROUGH BUT ETA SOLN FAVORED ATTM WITH RESPECT TO CUT-OFF LOW DEVELOPMENT N OHIO VLY 48-60HRS. SERIES OF 500 MID LEVEL SHORT WAVE TROUGHS TRAVERSE THE VICINITY THROUGH THE PERIOD. 1ST OF NOTE ON LATEST SATELLITE IMAGES IN NE AR. MAIN THRUST OF THIS ACTIVITY WILL STAY NORTH OF AL TN VLY REGION BUT MAY GRAZE N AL TONIGHT. LATEST RADAR LOOPS INDICATE TSTMS DEVELOPING IN N MS ALONG MOISTURE DISCONTINUITY WITH SLIGHTLY MORE STABLE CONDITIONS IN N AL ATTM. 2ND SHORT WAVE DEVELOPS INTO N AR BY 06Z WITH VORT AXIS NEAR MSL BY 12Z. ETA/AVN HAVE DIFFERENCES IN THESE FEATURES AS EXPECTED. 3RD..AND LAST BUT BY FAR NOT LEAST...WOULD BE THE VORT ASSOCIATED WITH FULL LAT TROUGH MON NIGHT/TUE MORN. MONITORING THE CONVECTIVE DEVELOPMENT IN AR CRUCIAL FOR POPS FIRST 12 HRS. WAVY SURFACE BOUNDARY ACROSS THE TN AND OHIO VLYS WILL MOVE N AS CONTINUED SW FLOW DOMINATES. A WEAK TROUGH APPARENT ALONG MOISTURE CONTRAST IN SW AL SLOWLY DISSIPATES AS MOISTURE INCREASES AREAWIDE. STRONG COLD FRONT PUSHES INTO MID MS VLY TONIGHT WILL SEVERAL WAVES INDUCED ALONG THE FRONT. AVN FASTER THAN ETA WITH MOVEMENT ACROSS THE AREA AND WILL TAKE A COMPROMISE...FRONT TO A CHA-BHM-MEI LINE BY 09Z TUE. MODEL GUIDANCE TEMPS CLOSE FIRST PERIOD AND ACCEPTED. WENT CLOSER TO FWC MIN FOR PERIOD 3. TOOK A MIX OF FWC/MAV FOR HIS. MUCH COOLER TEMPS ANTICIPATED TUE AND INTO THE EXTENDED. NO MENTION OF SVR ATTM TONIGHT THRU MON NIGHT. THE UNCERTAINTY IS WITH TIMING AND INTITIATION OF CONVECTION. BEST POPS NW AL TONIGHT. CHC POPS IN STORE MOST AREAS MON ANzD LIKELY OR BETTER N AL MON NIGHT. PRELIM NUMBERS... HSV TE 067/080 063/070 049 75558 BHM EE 069/082 066/073 049 75258 MGM EC 069/087 069/076 051 75235= .BHM...NONE.
In the hours before
Special weather statement, May 20, 5:27 PM CDT, 2 hours 21 minutes before
ALZ001>038-040>050-210100- HAZARDOUS WEATHER OUTLOOK - UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 527 PM CDT SUN MAY 20 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG THUNDERSTORM COMPLEX OVER NORTHEASTERN MISSISSIPPI WILL MOVE EASTWARD INTO CENTRAL TENNESSEE AND NORTHERN ALABAMA THIS EVENING. CONDITIONS WILL BE FAVORABLE FOR ADDITIONAL THUNDERSTORMS TO DEVELOP OVER NORTHWEST AND NORTH CENTRAL ALABAMA LATE THIS EVENING AND OVERNIGHT. GIVEN THE DEGREE OF INSTABILITY...AND INCREASING WINDS ALOFT...A FEW STORMS MAY BECOME SEVERE THIS EVENING AND OVERNIGHT...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE WINDS. THE GREATEST THREAT FOR SEVERE WEATHER TONIGHT WILL GENERALLY BE NORTH OF A LINE FROM VERNON...TO CULLMAN...TO SCOTTSBORO...AND MAINLY IN THE 6 PM TO MIDNIGHT TIME FRAME. EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IN NORTHWEST ALABAMA SHOULD REMAIN ALERT AND BE PREPARED FOR POSSIBLE ACTIVATION LATER TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens | 23 min |
| May 20, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 20, 8:25 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 35 min |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| May 21, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| May 21, 12:16 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| May 21, 1:10 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 20 min |
| May 21, 1:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| May 21, 2:03 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 27 min |
| May 21, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| May 21, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 10 min |
| May 21, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 52 min |
| May 21, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.